Benzoyl peroxide is a household name to those who suffer from acne. It is found in just about every acne product imaginable. The additive helps exfoliate the skin and also kills the bacteria that is responsible for acne. Most people are scared to dump the medication after they visit a dermatologist, who ends up prescribing them other topicals.
Although benzoyl peroxide doesn’t typically clear more mild forms of acne, it can help drastically improve the frequency and severity of breakouts. So, there seems to be little sense in abandoning it in pursuit of a new treatment. The promise of an initial breakout period with prescription medications makes benzoyl peroxide seem indispensable. Unfortunately, using your prescription medications with this over the counter treatment can prove hazardous when conducted incorrectly.
Topical retinoids prescribed by dermatologists and benzoyl peroxide don’t necessarily serve overlapping purposes. Retinoids are very effective at normalizing the abnormal shedding cycle which is responsible for pore obstructions. And the latter is designed to kill p. acnes bacteria. When used together at separate intervals they can be a match made in heaven. When mixed, however, the latter can keep the prescription topicals from working allowing your acne in rage about.
Some menacing symptoms can arise after combing this two medications. Dry skin is one of those symptoms, which will quickly give rise to flaking skin and rashes. Itching is also common with irritation. Your best bet in these circumstances is to use moisturizer to soothe the skin. You should prolong use of the moisturizer until any noticeable irritation has subsided.
Your skin should not be bothered for at least a few days after having used the mixture of both medications. You will only cause more irritation by going about your regimen. Let your skin restore itself to its previous state and slowly begin using the topicals once again.